Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 39, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 31, 2007, 3:10 PM CDT for Boone County, Story County, Iowa. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2007, 3:10 PM CDT (20:10 UTC)
- Expired
- Mar 31, 2007, 3:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Boone County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 39 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 3:30 PM CDT | TSTM WND DMG | 3 Se Zearing, IA | CATTLE SHED DESTROYED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 11:38 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 312010
SVRDMX
IAC015-169-312045-
/O.NEW.KDMX.SV.W.0039.070331T2010Z-070331T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
310 PM CDT SAT MAR 31 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STORY COUNTY IN CENTRAL IOWA...
NORTHEASTERN BOONE COUNTY IN CENTRAL IOWA...
* UNTIL 345 PM CDT
* AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM BOONE TO AMES TO 6 MILES SOUTH
OF NEVADA...AND MOVING NORTH AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
NEVADA BY 315 PM CDT...
STORY CITY BY 325 PM CDT...
THE TOWNS OF GILBERT...COLO...ROLAND...MCCALLSBURG AND ZEARING ARE
ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4208 9398 4197 9356 4186 9325 4220 9325
4220 9378 4220 9400
$$
KINNEY2 follow-up statements
000
WWUS53 KDMX 312026
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
326 PM CDT SAT MAR 31 2007
IAC015-312036-
/O.CAN.KDMX.SV.W.0039.000000T0000Z-070331T2045Z/
BOONE IA-
326 PM CDT SAT MAR 31 2007
...THE SEVERE THUNDERSTORM WARNING FOR BOONE COUNTY HAS BEEN
CANCELLED...
AT 323 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 4208 9371 4197 9356 4186 9325 4220 9325
4220 9378 4219 9370
$$
IAC169-312045-
/O.CON.KDMX.SV.W.0039.000000T0000Z-070331T2045Z/
STORY IA-
326 PM CDT SAT MAR 31 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR STORY COUNTY
UNTIL 345 PM CDT...
AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST OF STORY CITY
TO 7 MILES NORTH OF NEVADA TO 6 MILES WEST OF STATE CENTER...MOVING
NORTH AT 30 MPH.
THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
STORY COUNTY...INCLUDING THE TOWNS OF COLO...STORY CITY...ROLAND...
MCCALLSBURG AND ZEARING.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4208 9371 4197 9356 4186 9325 4220 9325
4220 9378 4219 9370
$$
KINNEY/MOYER000
WWUS53 KDMX 312046 RRA
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
346 PM CDT SAT MAR 31 2007
IAC169-312056-
/O.EXP.KDMX.SV.W.0039.000000T0000Z-070331T2045Z/
STORY IA-
346 PM CDT SAT MAR 31 2007
...THE SEVERE THUNDERSTORM WARNING FOR STORY COUNTY HAS BEEN ALLOWED
TO EXPIRE...
AT 344 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4208 9371 4197 9356 4186 9325 4220 9325
4220 9378 4219 9370
$$
KINNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:00 AM CDT, 12 hours 10 minutes earlier.
Area forecast discussion, Mar 31, 3:00 AM CDT, 12 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 AM CDT SAT MAR 31 2007 .DISCUSSION... MAIN FOCUS IS TIMING EXTENT AND AMOUNT OF RAIN TODAY AS RATHER COMPLEX SYSTEM HAS THE POTENTIAL TO BRING HEAVY RAINS TO THE AREA. IN LONGER TERM FOCUS REMAINS ON SEVERAL SYSTEM AROUND MID WEEK AND TRANSITION TO COOLER WEATHER WITH THE THREAT OF SEVERE. TODAY MODELS HAVE FINALLY COME TOGETHER IN TRACK OF SURFACE AND UPPER LOW SYSTEMS. QPF SOMEWHAT LIGHTER THAN PREVIOUS RUNS OF THE LAST FEW DAYS HOWEVER THERE REMAINS POTENTIAL OVER FFA AREA SO WILL LEAVE THAT IN AFFECT. SPC HAS ENTIRE CWA IN SLIGHT RISK WITH MIXED IDEAS ON THREATS. POTENTIAL RESTS STRONGLY ON MOVEMENT OF SYSTEMS WHETHER WE CAN GET ANY HEAT FOR RAPID DESTABILIZATION AND EXACT MOVEMENT OF SURFACE LOW AS WELL AS DRY SLOT AS PORTRAYED BY MODELS. DYNAMICAL FIELDS FAIRLY IMPRESSIVE WITH GOOD SHEAR. SUGGESTION OF SOME ISOLATED TORNADOES REASONABLE. TONIGHT LATEST MODEL RUNS TOGETHER ON LINGERING SYSTEM THOUGH SOME QUESTIONS ON EXACT ENDING TIME OF RAIN WITH EVEN MORE QUESTIONABLE TIMING ON SUNDAY AS MODELS HAVE HIGHER POPS ON SUNDAY. LOOKING AT TIMING HAVE LEFT CHANCES IN NORTHEASTERN HALF OF CWA FOR SUNDAY MORNING THEN DIMINISHED AREA FOR SUNDAY AFTERNOON AS DYNAMICAL FIELDS WEAKEN WITH BEST NORTHEAST OF CWA. THERE IS SOME QUESTION LEFT IN MY MIND AS TO WHETHER WEAK LOBE COULD ROTATE AROUND SYSTEM THIS AFTERNOON AND EARLY EVENING WITH LIGHT PCPN. TEMPERATURES HAVE STAYED CLOSE TO GUIDANCE WITH SOME MINOR ADJUSTMENTS FOR CLOUD COVER AND PCPN. FARTHER OUT RAIN WILL COME INTO QUESTION ON MONDAY AFTERNOON AND INTO TUESDAY AHEAD OF SYSTEM THAT WILL BRING COOLING TO THE STATE. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH 6 PM SATURDAY IAZ004>007-0015>017-23>026-033>037- 044>048-057>060-070>073-081>083-092>094- IAZ004>007-0015>017-23>026-033>037-044>048- 057>060-070>073-081>083-092>094- && FORSTER/154/30
Hazardous weather outlook, Mar 31, 12:48 PM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1248 PM CDT SAT MAR 31 2007 IAZ004>006-015-016-023>025-033>036-044>048-057>061-070>074- 081>085-092>096-011800- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT- WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE- STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON- WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE- 1248 PM CDT SAT MAR 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE STORMS AS THE AIR BECOMES UNSTABLE THIS AFTERNOON. CONDITIONS ARE FAVORABLE FOR TORNADOES AND LARGE HAIL...WITH DAMAGING STRAIGHT LINE WINDS A LESSER THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS ON MONDAY AFTERNOON HOWEVER THERE IS MODEL UNCERTAINTY AS TO WHETHER THE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE CONDUCTED AT 115 PM CDT THIS AFTERNOON. SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON AND EVENING. IAZ007-017-026>028-037>039-049-050-062-075-086-097-011800- WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK- MARSHALL-TAMA-POWESHIEK-MAHASKA-WAPELLO-DAVIS- 1248 PM CDT SAT MAR 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE STORMS AS THE AIR BECOMES UNSTABLE THIS AFTERNOON. CONDITIONS ARE FAVORABLE FOR TORNADOES AND LARGE HAIL...WITH DAMAGING STRAIGHT LINE WINDS A LESSER THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS ON MONDAY AFTERNOON HOWEVER THERE IS MODEL UNCERTAINTY AS TO WHETHER THE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE CONDUCTED AT 115 PM CDT THIS AFTERNOON. SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON AND EVENING. MOYER
In the hours before
Local storm report, Mar 31, 2:27 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
227 PM CDT SAT MAR 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL BLOOMFIELD 40.75N 92.42W
03/31/2007 M1.00 INCH DAVIS IA EMERGENCY MNGR
HAIL COVERING GROUND.
&&
RLDLocal storm report, Mar 31, 2:43 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
243 PM CDT SAT MAR 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL 2 S OTTUMWA 41.00N 92.41W
03/31/2007 E0.75 INCH WAPELLO IA TRAINED SPOTTER
&&
BFLocal storm report, Mar 31, 2:46 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
246 PM CDT SAT MAR 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL MILO 41.29N 93.44W
03/31/2007 E1.00 INCH WARREN IA EMERGENCY MNGR
&&
BFLocal storm report, Mar 31, 3:03 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
303 PM CDT SAT MAR 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG PLEASANT HILL 41.59N 93.51W
03/31/2007 POLK IA LAW ENFORCEMENT
1 MILE WEST OF LAND FILL ON HIGHWAY 163 EAST OF PLEASANT
HILL. ROOF BLOWN OFF SHED.
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 11:16 PM CDT | Dense Fog Advisory | DMX | Black Hawk, Boone, Bremer, Butler, Calhoun, Cerro Gordo and 19 more | 5 hr |
| Mar 31, 1:59 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Wayne | 46 min |
| Mar 31, 2:15 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 45 min |
| Mar 31, 2:19 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 41 min |
| Mar 31, 2:46 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 44 min |
| Mar 31, 2:46 PM CDT | Tornado Warning | DMX | Guthrie | 29 min |
| Mar 31, 3:02 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 43 min |
| Mar 31, 3:19 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 41 min |
| Mar 31, 3:34 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 41 min |
| Mar 31, 3:39 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 36 min |
| Mar 31, 3:41 PM CDT | Tornado Warning | DMX | Audubon, Guthrie | 34 min |
| Mar 31, 3:47 PM CDT | Tornado Warning | DMX | Calhoun, Webster | 28 min |
| Mar 31, 3:54 PM CDT | Severe Thunderstorm Warning | DMX | Grundy | 36 min |
| Mar 31, 4:05 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 40 min |
| Mar 31, 4:06 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 39 min |
| Mar 31, 4:12 PM CDT | Tornado Warning | DMX | Carroll | 33 min |
| Mar 31, 4:18 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Webster | 30 min |
| Mar 31, 4:25 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 50 min |
| Mar 31, 4:29 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 46 min |
| Mar 31, 4:36 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 39 min |
| Mar 31, 4:43 PM CDT | Tornado Warning | DMX | Calhoun | 47 min |
| Mar 31, 4:51 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 27 min |
| Mar 31, 5:34 PM CDT | Tornado Warning | DMX | Pocahontas | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.